Alert archive / Montana / River Flood Warnings in 2020

River Flood Warning 2, NWS Great Falls, MT

June 29, 2020Lewis and Clark County, Montana

NWS Great Falls, MT issued this river flood warning at Jun 29, 2020, 7:07 AM MDT for Lewis and Clark County, Montana. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 7:07 AM MDT (13:07 UTC)
In effect from
Jun 29, 2020, 12:00 PM MDT
Expired
Jun 30, 2020, 1:18 PM MDT
In force
25 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Moderate

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dearborn River near Craig (DBRM8).

Action stage
5.5 ft
Minor stage
6.5 ft
Moderate stage
8 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06073500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

271 
WGUS45 KTFX 291307
FLWTFX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Great Falls MT
707 AM MDT Mon Jun 29 2020

...The National Weather Service in Great Falls MT has issued a Flood 
Warning for the following rivers in Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

For the Dearborn River...including Craig...Moderate flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To escape rising water, take the shortest path to higher ground.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued by Tuesday morning at 600 AM MDT.

&&


MTC049-301200-
/O.NEW.KTFX.FL.W.0002.200629T1800Z-200702T0000Z/
/DBRM8.2.ER.200629T2334Z.200630T1200Z.200701T1400Z.NO/
707 AM MDT Mon Jun 29 2020

The National Weather Service in Great Falls has issued a

* Flood Warning for
  the Dearborn River at Craig.
* From this afternoon to Wednesday evening.
* At 6:15 AM MDT Monday the stage was 4.6 feet.
* Flood stage is 6.5 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 8.2 feet tomorrow morning. It will 
  then fall below flood stage Wednesday morning.
* Impact...At 6.5 feet, the river comes out of its banks within 
  reach of the USGS gauge, flooding fields to the north of river and 
  west of Highway 287.
* Flood History...This forecast crest compares to a previous crest 
  of 8.1 feet on 05/27/2019.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

CC
2 follow-up statements
855 
WGUS85 KTFX 301024
FLSTFX

Flood Statement
National Weather Service Great Falls MT
424 AM MDT Tue Jun 30 2020

...The Flood Warning continues for the following rivers in Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

For the Dearborn River...including Craig...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To escape rising water, take the shortest path to higher ground.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Additional information is available at www.weather.gov.

&&


MTC049-010000-
/O.CON.KTFX.FL.W.0002.000000T0000Z-200702T0000Z/
/DBRM8.1.ER.200630T1600Z.200630T1800Z.200701T0600Z.NO/
424 AM MDT Tue Jun 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Dearborn River at Craig.
* Until Wednesday evening.
* At 3:15 AM MDT Tuesday the stage was 5.8 feet.
* Flood stage is 6.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 6.6 feet this afternoon. It will then 
  fall below flood stage just after midnight tonight.
* Impact...At 6.5 feet, River coming out of banks within reach of 
  USGS gage, flooding field to north of river and west of Highway 
  287.
* Flood History...This crest compares to a previous crest of 6.4 
  feet on 06/16/1950.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

TP
340 
WGUS85 KTFX 301918
FLSTFX

Flood Statement
National Weather Service Great Falls MT
118 PM MDT Tue Jun 30 2020

...The Flood Warning is cancelled for the following rivers in 
Montana...

  Dearborn River at Craig affecting Lewis and Clark County.

MTC049-302030-
/O.CAN.KTFX.FL.W.0002.000000T0000Z-200702T0000Z/
/DBRM8.1.ER.200630T1600Z.200630T1800Z.200701T0600Z.NO/
118 PM MDT Tue Jun 30 2020

...The Flood Warning for the Dearborn River at Craig has been 
cancelled...

The Flood Warning is cancelled for
  the Dearborn River at Craig.
* At 12:15 PM MDT Tuesday the stage was 5.7 feet.
* Flood stage is 6.5 feet.
* Forecast...The Dearborn River has creasted, and should continue to 
  slowly fall through Wednesday.


&&

LAT...LON 4716 11217 4724 11218 4723 11202 4714 11187
      4712 11194

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jun 29, 5:23 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 29, 5:23 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
523 AM MDT Mon Jun 29 2020

Updated Aviation Discussion

.SYNOPSIS...

A spring-like storm system will continue to impact the region with
wet and unseasonably cool conditions through Tuesday. Locally heavy
rain across western portions of central and north-central Montana
may lead to flooding in some areas with rises likely on many rivers
and creeks likely through the middle of this week. Unseasonably cool
conditions will persist through Tuesday with snow possible at times
across the higher mountains of southwest Montana.

&&

.DISCUSSION...

Today through Tuesday...

An unseasonably deep upper trough is in place across the northern
Rockies with mid level closed circulation center over southern Idaho
this morning. Deep moisture continuing to circulate across the
region will maintain widespread coverage of rain/showers across most
of the forecast area today. Central MT remains under the most
favorable upper level forcing including diffluent flow and upper
level jet position and this along with a deep/moist easterly flow
will continue to focus heaviest rainfall over central MT through
early this afternoon with a gradual shift northward later today into
tonight as the mid level circulation center slowly moves north from
Idaho. Focus for continuous precipitation shifts north to the
northern Rocky Mtn Front tonight as the mid level circulation
elongates and lifts north with some drier air working north into SW
MT this evening and at least eastern portions of central MT
overnight. Coldest air aloft near the upper low has forced snow
levels down to near 7000 feet at times overnight across SW MT and
this may occur through tonight with some wet snow possible at Chief
Joseph and Big Hole Passes at times, but any accumulation would most
likely be limited to the peaks above 8000 ft. Overall forecast
precipitation amounts have changed little with discussion of
potential hydrologic impacts included below. Hoenisch

Wednesday through the Independence Day Weekend...

The ongoing upper level trough over the region persist through
Wednesday, with some drier air wrapping into the region.
Widespread rainfall will transition to more showery-like
conditions Wednesday morning, with increased chances for
thunderstorms to develop Wednesday afternoon and evening. By
Thursday and into next weekend, the large scale pattern continues
to support continued upper level troughing west of the divide,
with ridging expanding back over the area from the east. Gradual
warming is likely as troughing shifts back to the west of the area
with temperatures likely returning to seasonal norms by the
weekend. Still a lot of details to be worked out however with
regard to the impact of shortwave features moving through the
trough centered to our west, which would maintain at least some
chance for convective precipitation throughout the period. -TP

&&

.AVIATION...
Updated 523 AM MDT Mon Jun 29 2020 (29/12Z TAF Period)

MVFR to IFR conditions remain persist through much of today across
the region with widespread rain and Mtn obscuration. Steady rain
over central MT this morning into early this afternoon with periods
of moderate to heavy rainfall and lower visibility at times.
Precipitation coverage and intensity decreases from south to north
this evening with some improvement to ceilings, though lower clouds
and occasional showers linger into Tuesday morning. Hoenisch

NOTE: Amendments not scheduled for Ennis (KEKS) due to
ongoing runway closure.

&&

.HYDROLOGY...

Much of central MT has already seen .5" to 1" of precipitation
with locally higher amounts in central/northern Lewis and clark
county. An additional 1" to 3" of rainfall are likely today
through tonight for areas roughly along and west of I-15 from
central Lewis and clark county northward. Expect some flooding
impacts to develop today in the area highlighted by the Flood
Watch along smaller creeks and streams and adjacent roadways as
well as in lower lying areas where water collects. The Dearborn
River is likely to see the sharpest increase today and will be
closely monitored with latest forecasts projecting a rise to flood
stage near Craig by this evening. The Sun, Teton and Marias
Rivers will likely also rise later tonight through Tuesday, though
not as sharply as the Dearborn.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  48  62  48 / 100  70  70  50
CTB  57  49  60  47 / 100  90  90  60
HLN  56  46  62  46 / 100  80  90  60
BZN  60  41  63  43 /  80  50  80  70
WYS  53  32  54  35 /  80  50  90  90
DLN  55  40  59  42 /  70  60  90  60
HVR  64  52  69  51 /  90  80  60  60
LWT  56  45  63  45 / 100  60  70  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon Cascade...Central and
Southern Lewis and Clark...Eastern Glacier...Eastern Pondera...
Eastern Teton...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 29, 6:40 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
640 AM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       1 NNW BLACK EAGLE       47.54N 111.29W
06/29/2020  M1.23 INCH       CASCADE            MT   NWS EMPLOYEE

&&

MOLDAN
Local storm report, Jun 29, 6:43 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 AM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       1 NNW BLACK EAGLE       47.54N 111.29W
06/29/2020  M1.23 INCH       CASCADE            MT   NWS EMPLOYEE

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            NNW BLACK EAGLE. RAINFALL SINCE SATURDAY
            EVENING (JUNE 27TH).

&&

MOLDAN
Local storm report, Jun 29, 6:45 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 AM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     HEAVY RAIN       1 NNW LEWISTOWN         47.07N 109.43W
06/29/2020  E1.06 INCH       FERGUS             MT   PUBLIC

            .56 SINCE MIDNIGHT.

&&

ML
Local storm report, Jun 29, 6:46 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 AM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       5 S GREAT FALLS         47.44N 111.31W
06/29/2020  M0.78 INCH       CASCADE            MT   NWS EMPLOYEE

            RAINFALL SINCE SUNDAY EVENING (JUNE 28TH).

&&

MOLDAN
Local storm report, Jun 29, 6:48 AM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 AM MDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HEAVY RAIN       DANVERS                 47.23N 109.72W
06/29/2020  M1.26 INCH       FERGUS             MT   PUBLIC

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:11 PM MDTAreal Flood AdvisoryTFXLewis and Clark, Teton25 hr

Nearby

River Flood Warnings in Montana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.